Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Des Moines, IA

April 18, 2002Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2002, 9:10 PM CDT for Mahaska County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 9:10 PM CDT (02:10 UTC)
Expired
Apr 18, 2002, 10:00 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 92 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 8:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 190210
SVRDSM
IAC123-190300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1000 PM CDT

* AT 905 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF NEW SHARON...OR ABOUT 36 MILES
  NORTHWEST OF OTTUMWA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES SOUTH OF NEW SHARON AROUND 925 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM FRIDAY
MORNING FOR SOUTHEASTERN IOWA.

LAT...LON 4150 9286 4133 9287 4132 9243 4151 9244

JAW/KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:00 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 18, 9:00 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT THU APR 18 2002

CURRENT UPDATED ZFP INCLUDES THE CLEARING OF TORNADO WATCH 113 FROM
ALL THE CWA AND THE ISSUANCE OF SVR WATCH 118.

.DSM...NONE

FAB

In the hours before

Local storm report, Apr 18, 3:27 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT THU APR 18 2002

LATE REPORTS FROM 4/17-4/18 EVENT

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    3 W DEDHAM                IA   1 INCH HAIL
04/17/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

1008 PM    1 W MANNING               IA   1 INCH HAIL
04/17/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

1200 AM    HAVELOCK                  IA   1 INCH HAIL
04/18/02   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 18, 5:20 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    1 E RANDALL               IA   1 INCH HAIL
04/18/02   HAMILTON                       REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Apr 18, 7:55 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
755 PM CDT THU APR 18 2002

IAZ006-007-016-017-024>027-035>037-045>048-057>060-070>072-081-
190200-

...TORNADO WATCH #113 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES...

  ADAIR                 ADAMS                 AUDUBON
  BOONE                 BUTLER                CARROLL
  CASS                  CERRO GORDO           DALLAS
  FRANKLIN              GREENE                GUTHRIE
  HAMILTON              HANCOCK               HARDIN
  HUMBOLDT              MADISON               POLK
  STORY                 WEBSTER               WINNEBAGO
  WORTH                 WRIGHT

IAZ028-038-039-049-050-061-062-073>075-082>084-092>095-190200-

...TORNADO WATCH #113 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE
COUNTIES OF...

  BLACK HAWK            BREMER                CLARKE
  DECATUR               GRUNDY                JASPER
  LUCAS                 MAHASKA               MARION
  MARSHALL              POWESHIEK             RINGGOLD
  TAMA                  TAYLOR                UNION
  WARREN                WAYNE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:02 PM CDTSevere Thunderstorm WarningDMXJasper58 min
Apr 18, 7:04 PM CDTSevere Thunderstorm WarningDMXMarshall26 min
Apr 18, 7:04 PM CDTTornado WarningDMXJasper56 min
Apr 18, 7:10 PM CDTTornado WarningDMXBlack Hawk50 min
Apr 18, 7:24 PM CDTTornado WarningDMXDecatur, Ringgold51 min
Apr 18, 7:38 PM CDTSevere Thunderstorm WarningDMXJasper, Marion52 min
Apr 18, 7:57 PM CDTSevere Thunderstorm WarningDMXWarren33 min
Apr 18, 8:11 PM CDTSevere Thunderstorm WarningDMXPoweshiek64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.